Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 8, NWS Aberdeen, SD

July 29, 2024Jones County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 29, 2024, 5:55 PM CDT for Jones County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2024, 5:55 PM CDT (22:55 UTC)
Expired
Jul 29, 2024, 6:30 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Jones County, SD

The radar

The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:15 PM CDTTSTM WND DMG4 Nnw Westover, SDHail sized 3/8 to 1/2 inch completely covering road for close to a mile.
Jul 29, 6:19 PM CDTTSTM WND DMGWestover, SDReports of broken windows due to hail.
Jul 29, 6:19 PM CDTHAIL 1Westover, SDDelayed report. Most hail was quarter size but there was some larger. Cracked windshields and busted a house window.
Jul 29, 6:24 PM CDTTSTM WND DMGWestover, SDGulf ball size hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WFUS53 KABR 292255
TORABR
SDC075-292330-
/O.NEW.KABR.TO.W.0008.240729T2255Z-240729T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
555 PM CDT Mon Jul 29 2024

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southwestern Jones County in central South Dakota...

* Until 630 PM CDT.

* At 555 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Okaton, or 11 miles west of Murdo, moving
  southeast at 20 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4373 10075 4373 10079 4376 10081 4376 10084
      4378 10088 4380 10088 4379 10090 4383 10093
      4381 10095 4385 10099 4384 10103 4388 10099
      4385 10052 4376 10057 4377 10059 4374 10063
      4375 10065 4371 10068 4373 10070 4371 10073
TIME...MOT...LOC 2255Z 293DEG 18KT 4385 10093 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Connelly
1 follow-up statement
105 
WWUS53 KABR 292307
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
607 PM CDT Mon Jul 29 2024

SDC075-292330-
/O.CON.KABR.TO.W.0008.000000T0000Z-240729T2330Z/
Jones SD-
607 PM CDT Mon Jul 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTH
CENTRAL JONES COUNTY...

At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Westover, or 7 miles south of Murdo, moving east at
25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4373 10075 4373 10079 4376 10081 4376 10084
      4385 10085 4385 10052 4376 10057 4377 10059
      4374 10063 4375 10065 4371 10068 4373 10070
      4371 10073
TIME...MOT...LOC 2307Z 273DEG 23KT 4379 10077 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:08 PM CDT, 2 hours 47 minutes earlier. Its key messages:

  • There is a Slight Risk (level 2 of 5) for severe storms late this afternoon into tonight. The main threats with the strongest storms will be wind gusts in excess of 70 mph and large hail, but a tornado is also possible.
  • Tuesday will be hot and muggy. A Heat Advisory has been issued for some areas along and west of the James River Valley for the afternoon and early evening hours.
  • There is a Slight Risk (level 2 of 5) for severe storms Tuesday afternoon across central South Dakota, and Marginal Risk (level 1 of 5) across eastern South Dakota and west central Minnesota. The main threat with the strongest storms will be large hail and strong wind gusts.
  • There is a Slight Risk (level 2 of 5) across east central SD for severe storms on Wednesday afternoon and evening. The main threats will be large hail and strong winds.
  • Elevated smoke from Canadian and western wildfires will continue to result in a milky sky with filtered sunshine.
Area forecast discussion, Jul 29, 3:08 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
308 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- There is a Slight Risk (level 2 of 5) for severe storms late
  this afternoon into tonight. The main threats with the strongest
  storms will be wind gusts in excess of 70 mph and large hail, but
  a tornado is also possible.

- Tuesday will be hot and muggy. A Heat Advisory has been issued
  for some areas along and west of the James River Valley for
  the afternoon and early evening hours.

- There is a Slight Risk (level 2 of 5) for severe storms Tuesday
  afternoon across central South Dakota, and Marginal Risk
  (level 1 of 5) across eastern South Dakota and west central
  Minnesota. The main threat with the strongest storms will be large
  hail and strong wind gusts.

- There is a Slight Risk (level 2 of 5) across east central SD for
  severe storms on Wednesday afternoon and evening. The main threats
  will be large hail and strong winds.

- Elevated smoke from Canadian and western wildfires will continue
  to result in a milky sky with filtered sunshine.

&&

.SHORT TERM /THIS EVENING THROUGH TUESDAY NIGHT/...
Issued at 308 PM CDT Mon Jul 29 2024

An upper level trough and some decent shortwave energy will track
across the CWA this evening. A more zonal flow pattern sets up
overnight into Tuesday morning before another shortwave trough
tracks across the area Tuesday afternoon and evening.

At the surface, a frontal boundary extending from southwest to
northeast across South Dakota will align with the upper level
shortwave energy to become the focus for thunderstorm development
this evening into the early overnight hours. Instability will be
fairly strong across the east early this evening, with 1500-3000
J/kg of MUCAPE, along with bulk shear values of 35 to 45 knots.
However, as we approach the 03Z time frame, will see a broader area
of 2000-2500 J/kg of MUCAPE set up across all but the far
northwestern CWA, and it will be aligned with 35 to 60 knots of bulk
shear. This may aid in getting storms going and keeping them going
longer. SPC has highlighted almost the entire area with a Slight
Risk (level 2 of 5) for tonight, with the strongest storms having a
high chance of producing large hail and wind gusts in excess of 70
mph. Cannot rule out the potential for tornadic activity as well.
The storms look to exit the area after midnight, with a respite in
precipitation late tonight through the mid afternoon hours on
Tuesday. Tuesday will see high temperatures and dewpoints across the
area, with some locations along and west of the James River Valley
likely to see heat indices exceed 100 degrees. Therefore, have
issued a Heat Advisory, mainly along the James River Valley and the
southwestern CWA for Tuesday afternoon into the early evening hours.
Another frontal boundary will reach central South Dakota late
Tuesday afternoon and Tuesday night. MUCAPE values across parts of
that area will reach the 2500-3500 J/kg range, along with bulk shear
of 40 to 60 knots. SPC has highlighted central South Dakota with a
Slight Risk (level 2 of 5) of severe weather for this time period.
CAMS are indicating the storms will be more scattered in nature, but
there will be a threat of large hail and strong wind gusts with the
stronger storms.

Low temperatures tonight will be in the 60s. High temperatures on
Tuesday will be in the upper 80s to mid 90s. Lows Tuesday night will
be in the mid 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 308 PM CDT Mon Jul 29 2024

Wednesday starts off with a healthy looking shortwave trough passing
eastward into the Dakotas. By 18Z Thursday, the trough/upper low is
over MN with potential for this to become a bit closed off as it
continues moving east/southeast towards the Great Lakes. At the
surface, a low/surface trough extends north to south across the CWA
and also moves eastward through the day. Plenty of instability to
work with as this system move though, and it appears we'll be
setting the stage to strong/severe storms across the region,
depending on when exactly the best surface/mid level features move
through and coincide with peak heating. Will maintain generally 40-
60% precipitation chances Wednesday into Wednesday night.

Surface high pressure looks to follow this system Thursday afternoon
into Saturday, which should provide for dry conditions during this
time period. Off and on slight chances (20%) return to the forecast
at the end of the period as the High Plains ridge flattens some, and
allows for ill-timed weak waves/fronts to move through, offering low
confidence on placement and timing of any potential precip-producing
systems.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon Jul 29 2024

Terminals KABR,KATY,KPIR,KMBG

Scattered strong to severe thunderstorms are expected to develop
across central South Dakota during the late afternoon/early
evening hours, then track eastward during the evening and early
overnight hours before exiting the region to the east. Periods of
MVFR vsbys will be possible with the thunderstorms. Otherwise, VFR
conditions will prevail across the area through midday Tuesday.
Elevated wildfire smoke will remain over the region through the
TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Tuesday for SDZ006-015>018-033>037-045-048-051.

MN...None.
&&

SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Jul 29, 3:32 AM CDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Mon Jul 29 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Mon Jul 29 2024 /232 AM MDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to develop around north central
SD late this afternoon then spread south and east. Large hail, strong
winds, and even a tornado or two are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Confidence is low, but there is the potential for strong to severe
storms Tuesday and Wednesday in the afternoon and evening. Strong
winds and large hail would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon across central SD.

In the hours before

Local storm report, Jul 29, 11:57 AM CDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1157 AM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     Tstm Wnd Dmg     3 NNE Iona              43.58N 99.39W
07/29/2024                   Lyman              SD   Public

            Siding damage to home from wind driven dime
            to nickel size hail. Time estimated from
            radar.

&&
Local storm report, Jul 29, 5:55 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             Okaton                  43.89N 100.89W
07/29/2024  M1.75 Inch       Jones              SD   Public

            Broke a window on the house.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:26 PM CDTSpecial Weather StatementABRStanley34 min
Jul 29, 12:57 AM CDTSevere Thunderstorm WarningABRHughes, Stanley33 min
Jul 29, 2:17 AM CDTSevere Thunderstorm WarningABRLyman31 min
Jul 29, 2:52 AM CDTSevere Thunderstorm WarningABRLyman33 min
Jul 29, 4:58 AM CDTSevere Thunderstorm WarningABRCorson47 min
Jul 29, 2:12 PM CDTHeat AdvisoryABRBrown, Buffalo, Dewey, Faulk, Hand, Hughes and 7 more30 hr
Jul 29, 5:15 PM CDTSevere Thunderstorm WarningABRJones, Stanley45 min
Jul 29, 5:38 PM CDTSevere Thunderstorm Warning Destructive damage threatABRJones39 min
Jul 29, 6:21 PM CDTSevere Thunderstorm WarningABRStanley39 min
Jul 29, 6:27 PM CDTSevere Thunderstorm WarningABRJones33 min
Jul 29, 6:38 PM CDTSevere Thunderstorm WarningABRCorson32 min
Jul 29, 6:48 PM CDTSevere Thunderstorm WarningABRDewey23 min

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.